Cold medicines are a group of medications taken individually or in combination as a treatment for the symptoms of the common cold and similar conditions of the upper respiratory tract. The term encompasses a broad array of drugs, including analgesics, antihistamines and decongestants, among many others. It also includes drugs which are marketed as cough suppressants or antitussives, but their effectiveness in reducing cough symptoms is unclear or minimal. While they have been used by 10% of American children in any given week, they are not recommended in Canada or the United States in children six years or younger because of lack of evidence showing effect and concerns of harm. One version with codeine, guaifenesin, and pseudoephedrine was the 213th most commonly prescribed medication in 2017, in the United States, with more than two million prescriptions.
There are a number of different cough and cold medications, which may be used for various coughing symptoms. The commercially available products may include various combinations of any one or more of the following types of substances:
The efficacy of cough medication is questionable, particularly in children. A 2014 Cochrane review concluded that "There is no good evidence for or against the effectiveness of OTC medicines in acute cough". Some cough medicines may be no more effective than placebos for acute coughs in adults, including coughs related to upper respiratory tract infections. The American College of Chest Physicians emphasizes that cough medicines are not designed to treat whooping cough, a cough that is caused by bacteria and can last for months. No over-the-counter cough medicines have been found to be effective in cases of pneumonia. They are not recommended in those who have COPD, chronic bronchitis, or the common cold. There is not enough evidence to make recommendations for those who have a cough in cancer.
A small study found honey may be a minimally effective cough treatment due to "well-established antioxidant and antimicrobial effects" and a tendency to soothe irritated tissue. A Cochrane review found there was weak evidence to recommend for or against the use of honey in children as a cough remedy. In light of these findings, the Cochrane study they found honey was better than no treatment, placebo, or diphenhydramine but not better than dextromethorphan for relieving cough symptoms. Honey's use as a cough treatment has been linked on several occasions to infantile botulism and accordingly should not be used in children less than one year old.
Many alternative treatments are used to treat the common cold, though data on effectiveness is generally limited. A 2007 review states that, "alternative therapies (i.e., Echinacea, vitamin C, and zinc) are not recommended for treating common cold symptoms; however,...Vitamin C prophylaxis may modestly reduce the duration and severity of the common cold in the general population and may reduce the incidence of the illness in persons exposed to physical and environmental stresses." A 2014 review also found insufficient evidence for Echinacea, where no clinical relevance was proven to provide benefit for treating the common cold, despite a weak benefit for positive trends. Similarly, A 2014 systematic review showed that garlic may prevent occurrences of the common cold but there was insufficient evidence of garlic in treating the common cold and studies reported adverse effects of a rash and odour. Therefore, more research need to be done to prove that the benefits out weight the harms.
A 2009 review found that the evidence supporting the effectiveness of zinc is mixed with respect to cough, and a 2011 Cochrane review concluded that zinc "administered within 24 hours of onset of symptoms reduces the duration and severity of the common cold in healthy people". A 2003 review concluded: "Clinical trial data support the value of zinc in reducing the duration and severity of symptoms of the common cold when administered within 24 hours of the onset of common cold symptoms." Zinc gel in the nose may lead to long-term or permanent loss of smell. The FDA therefore discourages its use.
A number of accidental overdoses and well-documented adverse effects suggested caution in children. The FDA in 2015 warned that the use of codeine-containing cough medication in children may cause breathing problems. Cold syrup overdose has been linked to visual and auditory hallucinations as well as rapid involuntary jaw, tongue, and eye movements in children.
Heroin was originally marketed as a cough suppressant in 1898. It was, at the time, believed to be a non-addictive alternative to other opiate-containing cough syrups. This was quickly realized not to be true as heroin readily breaks down into morphine in the body. Morphine was already known to be addictive.
Sudafed is a brand manufactured by McNeil Laboratories. The original formulation contains the active ingredient pseudoephedrine, but formulations without pseudoephedrine are also being sold under the brand. In 2016, it was one of the biggest selling branded over-the-counter medications sold in Great Britain, with sales of £34.4 million. The effectiveness of phenylephrine by mouth as a nasal decongestant is questionable.
Coricidin, Coricidin D, or Coricidin HBP, is the brand name of a combination of dextromethorphan and chlorpheniramine maleate (an antihistamine). Varieties may also contain acetaminophen and guaifenesin.
Codral is a brand name manufactured by Johnson & Johnson and sold primarily in Australia and New Zealand. Codral is the highest-selling cold and flu medication in Australia.
In the United States, several billion dollars are spent on over-the-counter products per year.
According to The New York Times , at least eight mass poisonings have occurred as a result of counterfeit cough syrup in which medical-grade glycerin has been replaced with diethylene glycol, an inexpensive, yet toxic, glycerin substitute marketed for industrial use. In May 2007, 365 deaths were reported in Panama, which were associated with cough syrup containing diethylene glycol.
In 2022, the Food and Drug Administration issued a warning against cooking foods in cough syrup, after a video of someone preparing “NyQuil chicken” became popular on social media. Cough syrup is designed to be stored at room temperature and its properties can change when it is heated, making it potentially deadly. Heated cough syrup can also vaporize, leading to inhalation hazards.